Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 18, NWS Newport/Morehead City, NC

July 15, 2006Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 15, 2006, 5:30 PM EDT for Onslow County, North Carolina. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2006, 5:30 PM EDT (21:30 UTC)
Expired
Jul 15, 2006, 6:00 PM EDT
In force
30 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:40 PM EDTFUNNEL CLOUDJacksonville, NCSPOTTER REPORTED A FUNNEL CLOUD NEAR GUM BRANCH ROAD IN JACKSONVILLE.
Jul 15, 5:40 PM EDTTSTM WND GST 60Hubert, NC
Jul 15, 5:43 PM EDTFUNNEL CLOUDJacksonville, NCA FUNNEL CLOUD WAS SEEN NEAR CAMP LEJEUNE MARINE BASE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 152130
TORMHX
NCC133-152200-
/O.NEW.KMHX.TO.W.0018.060715T2130Z-060715T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
530 PM EDT SAT JUL 15 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 528 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR
  JACKSONVILLE...MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PUMPKIN CENTER AROUND 535 PM EDT...
  CAMP LEJEUNE CENTRAL AROUND 540 PM EDT...
  PINEY GREEN AROUND 545 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3487 7750 3469 7756 3458 7725 3478 7717

$$

20
1 follow-up statement
000 
WWUS52 KMHX 152146
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
545 PM EDT SAT JUL 15 2006

NCC133-152200-
/O.CON.KMHX.TO.W.0018.000000T0000Z-060715T2200Z/
ONSLOW NC-
545 PM EDT SAT JUL 15 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR ONSLOW
COUNTY...

AT 543 PM EDT...THE PUBLIC REPORTED A FUNNEL CLOUD.  THIS FUNNEL 
CLOUD WAS LOCATED NEAR CAMP LEJEUNE...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  SWANSBORO BY 600 PM EDT

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3482 7741 3467 7750 3459 7727 3470 7711

$$

20

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:45 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 15, 2:45 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT SAT JUL 15 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...CONVECTION FINALLY BEGINNING
TO FIRE UP IN VERY WARM AND UNSTABLE AIRMASS ACROSS THE REGION.
ACTIVITY WILL INCREASE IN COVERAGE AND INTENSITY INTO THE LATE
AFTERNOON AND EVENING HOURS. MADE NO CHANGE TO RAIN CHANCES IN
PREVIOUS ZONES AS THE TIMING AND AMOUNT STILL LOOKS GOOD. STILL
LOOKING AT LIKELY POPS IN THE LATE AFTERNOON/EVENING HOURS TAPERING
OFF TO CHANCE OVERNIGHT. SURFACE TROF WILL MOVE THROUGH AFTER
MIDNIGHT AND WILL BE JUST SOUTHEAST OF THE AREA SUNDAY MORNING.
LIGHT NORTHERLY FLOW EXPECTED OVER THE REGION ON MONDAY. KEPT IN
SLIGHT CHANCE ON SUNDAY FROM COASTAL SECTIONS EAST DUE TO PROXIMITY
OF BOUNDARY JUST OFFSHORE. DRY ELSEWHERE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...ZONAL FLOW ALOFT WILL
DOMINATE THE WEATHER PICTURE FOR MOST OF THE WEEK WITH THE CENTER OF
THE UPPER LEVEL RIDGE REMAINING OVER THE ROCKIES. BY LATE IN THE
WEEK THOUGH THE HIGH CENTER BEGINS TO RETROGRADE A BIT TO THE WEST
AND BROAD TROFFING DEVELOPS FROM THE NORTHERN PLAINS TO THE MID
ATLANTIC STATES. STILL NOT MUCH TO FOCUS ACTIVITY EXCEPT WEAK
SHORTWAVES MOVING THROUGH THE FLOW AND AFTERNOON SEABREEZE SO POPS
NO HIGHER THAN 20 PERCENT.

&&

.AVIATION...SCT CONVECTION DVLPG ALG AND AHD OF SFC TROF TO THE NW.
WILL HAVE VCTS IN TAFS FM 21Z THRU 02Z AS TSRA ADVECTS INTO CWFA.
SFC TROF MOVES THRU AFT 06Z WITH A NLY WIND SHIFT AND DRIER AMS
CONDS.

&&

.MARINE...WILL CONT SCA CNTRL PTNS MARINE AREA FM OREGON INLET TO
CAPE LOOKOUT THRU 06Z THIS EVE. DIAMOND BUOY RPTG SW WINDS 15-20 KT
6 FT SEAS CURRENTLY. 41036 BUOY JUST OFF ONSLOW CO JUST OUTSIDE CSTL
WATERS STILL RPTG 5-6 FT SEAS SO WILL KEEP SCEC S OF CAPE LOOKOUT
THRU EARLY THIS EVE. SFC TROF MOVES THRU LT TNGT WITH A NLY FLOW 15
KT OR LESS AND SEAS SUBSIDING TO 2-4 FT FOR SUN AND MON. A LGT TO
MDT SLY FLOW RETURNS BY MID WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154-156 UNTIL 8 PM SATURDAY.

&&

AUSTIN/COLE
Hazardous weather outlook, Jul 15, 2:47 AM EDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
247 AM EDT SAT JUL 15 2006

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>094-
160700-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
247 AM EDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS LATE TODAY AND THIS
EVENING. LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING
CAN BE EXPECTED. HEAT INDEX VALUES WILL RISE TO AROUND 100 THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ095-098-103-104-160700-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
247 AM EDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE THREAT OF RIP CURRENTS TODAY FOR THE BEACHES
SOUTH OF CAPE HATTERAS. SHOWERS AND THUNDERSTORMS WILL BECOME
NUMEROUS LATE TODAY AND THIS EVENING. LOCALLY HEAVY RAIN...GUSTY WINDS
AND FREQUENT LIGHTNING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 15, 4:14 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
414 PM EDT SAT JUL 15 2006

NCZ093-152045-
CRAVEN-
415 PM EDT SAT JUL 15 2006

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN COUNTY UNTIL 445 PM EDT...

AT 415 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL CRAVEN
COUNTY...OR ABOUT 8 MILES NORTH OF NEW BERN...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR BRIDGETON AT 435 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE VANCEBORO.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. THIS
STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO
NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN
CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jul 15, 4:38 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
438 PM EDT SAT JUL 15 2006

NCZ090-092>095-098-152145-
PAMLICO-DUPLIN-JONES-CRAVEN-CARTERET-ONSLOW-
438 PM EDT SAT JUL 15 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN...
PAMLICO...JONES AND DUPLIN COUNTIES UNTIL 545 PM EDT...

AT 438 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES
NORTHEAST OF NEW BERN TO WALLACE...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR JAMES CITY AT 445 PM EDT...ALLIANCE AT 450
PM EDT...STONEWALL AT 455 PM EDT...PUMPKIN CENTER AT 505 PM EDT...
ORIENTAL AT 510 PM EDT...PINEY GREEN AT 515 PM EDT. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE CENTRAL...HALF
MOON...HAVELOCK...JACKSONVILLE...NEW RIVER STATION AND NEWPORT.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:14 PM EDTSevere Thunderstorm WarningMHXOnslow31 min
Jul 15, 5:35 PM EDTSevere Thunderstorm WarningMHXCraven, Jones25 min
Jul 15, 5:51 PM EDTSevere Thunderstorm WarningMHXCarteret24 min
Jul 15, 5:57 PM EDTSpecial Marine WarningMHX63 min
Jul 15, 6:06 PM EDTSevere Thunderstorm WarningMHXJones, Lenoir39 min
Jul 15, 6:14 PM EDTTornado WarningMHXCarteret16 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.